North Carolina, 2009

Hail in North Carolina, September 28, 2009

September 28, 2009 · NWS MHX · 1 event in 1 county or zone

A strong cold front rapidly crossed the region during the late evening of September 28th 2009. A line of showers and scattered thunderstorms formed ahead of the front and one storm produced large hail in Martin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A strong cold front rapidly crossed the region during the late evening of September 28th 2009. A line of showers and scattered thunderstorms formed ahead of the front and one storm produced large hail in Martin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 28, 7:22 PM EST, 14 minutes earlier.

Area forecast discussion, Sep 28, 7:22 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
822 PM EDT MON SEP 28 2009

.SYNOPSIS...
A STRONG FAST-MOVING COLD FRONT WILL CROSS THE REGION THIS EVENING
AND MOVE OFFSHORE LATER TONIGHT. COOL CANADIAN HIGH PRESSURE WILL
BUILD OVER THE REGION TUESDAY THROUGH FRIDAY. THE HIGH WILL MOVE
OFFSHORE LATE FRIDAY WITH ANOTHER COLD FRONT TO APPROACH ON
SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 210 PM MONDAY...GFS/NAM12 AND LOCAL ARW MODEL STILL SHOW A
NARROW RIBBON OF LIFT/MOISTURE AND QPF TO ACCOMPANY COLD FRONT
BETWEEN ABOUT 00Z AND 06Z. REGIONAL RADAR COMPOSITE CURRENTLY
SHOWS A THIN LINE OF SHOWERS OVER EAST CENTRAL VIRGINIA. FORECAST
QPF FROM ALL OF THE MODELS SHOWS VERY LIGHT QPF TO AFFECT MAINLY
THE NORTHERN SECTIONS OF OUR CWA...BUT HAVE KEPT SLGT CHC POP IN
FOR ENTIRE CWA. ONCE FRONT AND PRECIP THREAT CLEARS THE COAST
AROUND OR SHORTLY AFTER 06Z...EXPECT SURGE OF COOLER DRIER TO
FILTER IN. MINIMUM TEMPS BY MORNING SHOULD BE IN THE MIDDLE 50S TO
LOWER 60S OVER MOST OF THE REGION.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
AS OF 210 PM MONDAY...PLEASANT FALL LIKE WEATHER TO PERSIST
TUESDAY AND TUESDAY NIGHT AS STRONG HIGH PRESSURE BUILDS IN FROM
THE NORTHERN PLAINS. UNDER MOSTLY SUNNY SKIES...MAX TEMPS ON TUESDAY
WILL BE IN THE MIDDLE 70S WITH DEWPOINTS IN THE 40S. TUESDAY NIGHT
WILL BE THE COOLEST NIGHT OVER THE CWA SINCE MAY AS MINS DROP
MAINLY INTO THE LOWER AND MIDDLE 50S...ALTHOUGH WOULD NOT BE
SURPRISING TO SEE SOME OF THE NORMALLY COLDER INLAND LOCATIONS
REACH THE UPPER 40S.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS OF 1130 AM MONDAY...COOL AND PLEASANT FALL-LIKE CONDITIONS WILL
CONTINUE WEDS AND THURS UNDER THE INFLUENCE OF HIGH PRESSURE.
EXPECT MAX TEMPS IN THE MIDDLE 70S WITH CONTINUED LOW DEWPOINTS
WITH NIGHTTIME MINS FALLING BACK INTO THE LOWER AND MIDDLE 50S.
AXIS OF THE COOL CANADIAN SURFACE RIDGE WILL SHIFT OFFSHORE BY
FRIDAY. THIS WILL ALLOW FOR RETURN OF LOW-LEVEL MOISTURE AND
MODERATING OF TEMPS. MAXES BY FRIDAY AND INTO THE WEEKEND CREEP
BACK INTO THE LOWER 80S WITH MINS IN THE 60S. NEXT COLD FRONT TO
APPROACH FROM THE WEST ON SATURDAY. LATEST HPC GUIDANCE ALONG WITH
GFS/ECWMF INDICATE BAND OF DEEPER MOISTURE/LIFT AND QPF ALONG AND
AHEAD OF THE FRONT SATURDAY AFTERNOON AND EVENING AND HAVE KEPT
LOW CHC POPS IN FOR THIS TIME. SOMEWHAT COOLER AND DRIER
CONDITIONS BEHIND THE FRONT FOR EARLY NEXT WEEK.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 8 PM MON...A FAST MOVING LINE OF SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH A STRONG COLD FRONT IS MOVING ACROSS THE NC
PIEDMONT AND SE VA EARLY THIS EVENING. AT 00Z THE STRONGEST STORMS
EXTEND FROM RALEIGH TO THE HAMPTON ROADS AREA WHERE OBS HAVE
INDICATED GUSTS TO NEAR 40 KT. WHILE INSTABILITY IS EXPECTED TO
DECREASE AS THE EVENING WEARS ON...A FEW STORMS COULD HOLD
TOGETHER TO PRODUCE SEVERE OR NEAR SEVERE CONDITIONS AS THE LINE
MOVES TOWARD RTES. NWRN RTES WILL LIKELY SEE THE STRONGEST
STORMS WITH LTOA SHOWING CONVECTION REACHING PGV AROUND 02Z AND
ISO AROUND 03Z. WITH DECREASING INSTABILITY STORMS WILL LIKELY
WEAKEN SIGNIFICANTLY AS THEY APPROACH EWN AND WILL ONLY MENTION
VCSH WITH A CB APPENDAGE WHILE OAJ MAY BE TOO FAR SOUTH OF THE
CONVECTIVE LINE TO SEE ANYTHING. CONDITIONS WILL QUICKLY CLEAR
BEHIND THE FRONT AFTER MIDNIGHT. SUFFICIENT MIXING AND FALLING
DEWPOINTS SHOULD PREVENT FOG DEVELOPMENT OVERNIGHT. VFR CONDITIONS
WILL PREVAIL TUE WITH DEEP MIXING IN WLY FLOW BRINGING GUSTS TO
AROUND 20 KT TUE AFTERNOON.

STRONG HIGH PRES BUILDS INTO THE REGION THROUGH THE REMAINDER OF
THE WEEK WITH VFR CONDITIONS DOMINATING. OVERNIGHT FOG POTENTIAL
VERY LOW TO NIL UNTIL LATE IN THE WEEK. THE NEXT STORM SYSTEM WILL
BEGIN TO AFFECT ROUTES SAT.

&&

.MARINE...
AS OF 430 PM MON...SWLY WINDS HAVE INCREASED RATHER QUICKLY THIS
AFTERNOON AHEAD OF A STRONG COLD FRONT WITH 20-25 KT REPORTED
ACROSS MOST OF THE WATERS S OF OREGON INLET AND MAINLY 15-20 KT N.
SEAS HAVE ALSO RESPONDED AND HAVE BUILD TO 6 FT ACROSS MOST OF THE
WATERS WITH 41035...41036 AND 41025 ALL REPORTING 6 FT AT 20Z.
SWAN MODEL SEAS CONTINUED TO BE HIGHER THAN WAVEWATCH BY A FOOT OR
TWO BUT SWAN LOOKS TO BE CAPTURING THE LATEST TRENDS BETTER AND
ESPECIALLY NEARSHORE WAVE CONDITIONS WHERE WAVEWATCH KEEPS SEAS
3-4 FT IN ONSLOW BAY THROUGH TONIGHT BUT 6 FT SEAS ARE ALREADY
OCCURRING. SIMILAR DIFFERENCES EXIST IN THE MODELS N OF OREGON
INLET AND SWAN BRINGS 6 FT SEAS ACROSS THE SE PORTION SO HAVE
RAISED A SCA THROUGH LATE TONIGHT. THE FRONT CROSSES THE WATERS
AROUND MIDNIGHT WITH WINDS SHIFTING TO NWLY AND DIMINISHING TO
15-20 KT AND SEAS SUBSIDING TO LESS THAN 6 FT EARLY TUE MORNING.

STRONG HIGH PRES THEN BUILDS IN FROM THE W TUE THROUGH THU. A
DEEP UPPER TROUGH WILL REMAIN OVER THE EAST COAST THROUGH THIS
PERIOD. A COUPLE WEAK DISTURBANCES MOVE THROUGH THE FLOW ALOFT
WITH WEAK SFC REFLECTIONS MOVING ACROSS THE REGION. THE FIRST IS
EXPECTED TUE EVENING AND THE NEXT WED NIGHT. WINDS WILL BACK TO
WLY AHEAD OF EACH SURGE THEN SHIFT TO NW/NLY BEHIND IT. MODELS
GENERALLY KEEP THE STRONGEST WINDS AROUND 15 KT WITH EACH SURGE
SO NO SCA ANTICIPATED WITH THEM AT THIS TIME. THE HIGH PRES
SLIDES OFFSHORE FRI AHEAD OF THE NEXT FRONTAL SYSTEM WITH S/SELY
RETURN FLOW DEVELOPING. WINDS AND SEAS INCREASE SAT AS GRADIENTS
TIGHTEN AHEAD OF THE FRONT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT TUESDAY FOR AMZ135.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT TUESDAY FOR AMZ152-154.
     SMALL CRAFT ADVISORY UNTIL 4 AM EDT TUESDAY FOR AMZ150-156-158.

&&

SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CTC
AVIATION...SK
MARINE...SK
Hazardous weather outlook, Sep 28, 2:15 AM EST, 17 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
315 AM EDT MON SEP 28 2009

NCZ029-044>047-079>081-090>094-290800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
315 AM EDT MON SEP 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FAST MOVING COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT.
SOME OF THE STORMS COULD PRODUCE LOCALLY GUSTY WINDS TO AROUND 30
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ104-290800-
OUTER BANKS HYDE-
315 AM EDT MON SEP 28 2009

...HIGH THREAT OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH THREAT OF RIP CURRENTS.

ALSO...A FAST MOVING COLD FRONT WILL MOVE THROUGH THE AREA LATE
TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF
THE FRONT. SOME OF THE STORMS COULD PRODUCE LOCALLY GUSTY WINDS TO
AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-290800-
CARTERET-ONSLOW-
315 AM EDT MON SEP 28 2009

...MODERATE THREAT OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE THREAT OF RIP CURRENTS.

ALSO...A FAST MOVING COLD FRONT WILL MOVE THROUGH THE AREA LATE
TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF
THE FRONT. SOME OF THE STORMS COULD PRODUCE LOCALLY GUSTY WINDS TO
AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-290800-
OUTER BANKS DARE-
315 AM EDT MON SEP 28 2009

...HIGH THREAT OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...
...MODERATE THREAT OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING NORTH OF CAPE HATTERAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE THREAT OF RIP CURRENTS NORTH OF CAPE HATTERAS.
   HIGH THREAT OF RIP CURRENTS SOUTH OF CAPE HATTERAS.

ALSO...A FAST MOVING COLD FRONT WILL MOVE THROUGH THE AREA LATE
TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF
THE FRONT. SOME OF THE STORMS COULD PRODUCE LOCALLY GUSTY WINDS TO
AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 28, 7:00 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
800 PM EDT MON SEP 28 2009

NCZ029-044-079-080-290100-
GREENE-MARTIN-PITT-BEAUFORT-
800 PM EDT MON SEP 28 2009

...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT...PITT...MARTIN AND
GREENE COUNTIES UNTIL 900 PM EDT...

AT 800 PM EDT...A LINE OF STRONG THUNDERSTORMS FROM 38 MILES NORTH
OF FARMVILLE TO 36 MILES WEST OF FARMVILLE...OR FROM 12 MILES NORTH
OF ROCKY MOUNT TO 7 MILES SOUTHEAST OF LINWOOD...MOVING EAST AT 45
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FARMVILLE AT 845 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE GREENVILLE AND
WILLIAMSTON.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES
OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A
STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER
ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8

The radar

The Raleigh/Durham radar (KRAX), 112 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Martin

When
September 28, 7:36 PM EST
Where
Martin County, 0.69 mi S of Oak City
Measured
0.75 in hail
Reported by
Public
Coordinates
35.960, -77.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197249.